Stop Giving Codeine to Children
Written by Editor   
Sunday, October 09, 2016 12:00 AM

Healthcare providers and parents should stop giving codeine to children, according to a new clinical report from the American Academy of Pediatrics.  The authors also call for formal restriction of its use in children.

Despite a growing body of evidence that codeine can cause a life-threatening or fatal breathing reaction in children, the authors note that the drug is still available in over-the-counter cough formulas in 28 states and the District of Columbia, as well as by prescription in all states. One recent study, cited in the report, found that more than 800,000 children younger than 11 years received prescriptions for the medication between 2007 and 2011.

The clinical report describes potential alternatives to codeine for pain relief in children, including oxycodone, hydrocodone, oral morphine, and tramadol, but none of them are without risks. Researchers and clinicians are also reevaluating the use of acetaminophen and nonsteroidal anti-inflammatory medications including ibuprofen and ketorolac.

“The answer may not lie in using more medication or different medications but merely using more effectively other options that are currently available," this article notes.

The World Health Organization deleted codeine from its list of essential medications because of concerns about its safety and efficacy in March 2011, and the US Food and Drug Administration (FDA) issued a safety alert about codeine in August 2012. The FDA added a "black box warning" to its codeine label in February 2013, and since then, the European Medicines Agency and Health Canada have both recommended restrictions on the drug's use in children. In July 2015, the FDA cautioned against the use of cough medications containing codeine in children younger than 18 years.

Codeine is a prodrug that is converted to morphine by the hepatic enzyme CYP2D6. However, genetic variability causes some patients to metabolize it too slowly, and others to metabolize it too quickly. Some patients, particularly children and individuals with obstructive sleep apnea, are "ultrarapid metabolizers," who experience sometimes fatal respiratory depression after taking therapeutic doses of the medication.

"Although CYP2D6 genotyping that could identify patients at higher risk is available (although currently expensive), patients with normal metabolism are also at theoretical risk of high morphine levels. Therefore, further investigation is required to determine the value of such testing, which will depend on the population in whom it is applied," the authors write.


Source: http://www.medscape.com/viewarticle/868925